Submission Title

Contraceptive Therapy in a Patient with Tuberous Sclerosis and Schizophrenia

Presenter Information

Carly Potchak, MPA, PA-C

Abstract

A 35 year-old female was admitted to the inpatient psychiatric unit with acute psychosis manifested as delusions and auditory hallucinations. She has a history of tuberous sclerosis complex (TSC), mild intellectual disability, and schizophrenia. On admission, she was prescribed five different antipsychotic medications. Multiple adjustments to the antipsychotics were made and a mood stabilizer was added. However, the patient’s symptoms did not improve. A decision was made to restart the patient’s Depo-Provera injection. She received this injection for six years but discontinued the medication some time during the preceding year. The patient discontinued the treatment for unknown reasons during the past year. She experienced her first menstrual period in six years one month prior to her psychiatric decompensation. After receiving the injection, her symptoms began to improve and neared her baseline within a week. She was discharged home and was instructed to continue with outpatient psychiatry.

School

Rangos School of Health Sciences

Advisor

Kristin D'Acunto, MPA, PA-C

Submission Type

Paper

consent.pdf (399 kB)

This document is currently not available here.

Share

COinS
 

Contraceptive Therapy in a Patient with Tuberous Sclerosis and Schizophrenia

A 35 year-old female was admitted to the inpatient psychiatric unit with acute psychosis manifested as delusions and auditory hallucinations. She has a history of tuberous sclerosis complex (TSC), mild intellectual disability, and schizophrenia. On admission, she was prescribed five different antipsychotic medications. Multiple adjustments to the antipsychotics were made and a mood stabilizer was added. However, the patient’s symptoms did not improve. A decision was made to restart the patient’s Depo-Provera injection. She received this injection for six years but discontinued the medication some time during the preceding year. The patient discontinued the treatment for unknown reasons during the past year. She experienced her first menstrual period in six years one month prior to her psychiatric decompensation. After receiving the injection, her symptoms began to improve and neared her baseline within a week. She was discharged home and was instructed to continue with outpatient psychiatry.